Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Sacramento, CA

May 19, 2004Glenn County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 19, 2004, 4:51 PM PDT for Glenn County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 4:51 PM PDT (23:51 UTC)
Expired
May 19, 2004, 5:45 PM PDT
In force
54 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Glenn County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WUUS56 KSTO 192351
SVRSTO
CAC021-200045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
449 PM PDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GLENN COUNTY IN CALIFORNIA

* VALID UNTIL 545 PM PDT

* AT 437 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF WILLOWS...MOVING EAST AT 10
  MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...  WILLOWS AND    
  INTERSTATE 5.

LARGE HAIL...BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING IS 
POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF 
THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3957 12250 3940 12244 3939 12210 3957 12213

$$
BARUFFALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:30 PM PDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 19, 3:30 PM PDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PDT WED MAY 19 2004

.DISCUSSION...UPPER LEVEL LOW PRESSURE TROUGH IS DIGGING SOUTHWEST
AROUND 130W AND APPROACHING 30N. THIS TROUGH IS THE AXIS IN WHICH
MULTIPLE SHORTWAVES ARE ROTATING THROUGH BRINGING CUMULUS CLOUDS AND
SHOWERS AND THUNDERSTORMS TO THE CWA. SATELLITE IMAGERY INDICATES
CONVECTION OCCURRING IN CONJUNCTION WITH THE SHORTWAVE ROTATING JUST
SOUTH OF THE CA/OR BORDER. THE 12Z ETA MODEL PROGGED A SHORTWAVE TO
MOVE ACROSS CENTRAL CALIFORNIA THIS AFTERNOON AS WELL. THIS WAS A
GOOD SOLUTION...SHOWERS AND THUNDERSTORMS ARE NOW POPPING UP ALONG
THE SIERRA NEVADA. WITH THE HELP OF AFTERNOON
HEATING...THUNDERSTORMS HAVE ALSO POPPED UP OVER THE PAST COUPLE OF
HOURS ACROSS THE NORTHERN ZONES. THE BEST CHANCES OF THUNDERSTORMS
TONIGHT WILL BE OVER THE HIGHER TERRAIN AND OVER THE NORTHERN AND
CENTRAL SACRAMENTO VALLEY...WHERE LOW LEVEL CONVERGENCE WILL BE A
FACTOR.

A STRONGER SHORTWAVE WHICH WILL BECOME A CLOSED LOW...WILL MOVE
THROUGH NORTHERN CALIFORNIA ON THURSDAY...BRINGING A BETTER CHANCE
FOR AFTERNOON SHOWERS AND THUNDERSTORMS. THE GFS MODEL HAS THIS VORT
MAX PROGGED TO MOVE THROUGH THE SACRAMENTO AREA BY AFTERNOON. WITH
THE MORE SOUTHERN TRACK OF THIS SYSTEM...ISOLATED THUNDERSTORMS ARE
POSSIBLE IN THE SOUTHERN SACRAMENTO VALLEY AND DELTA. SEVERAL MORE
UPPER LEVEL DISTURBANCES WILL ROTATE THROUGH THE REGION ON
FRIDAY...CONTINUING SLIGHT CHANCES OF PRECIPITATION THROUGH FRIDAY
AFTERNOON.

FOR THE EXTENDED PERIODS...THE MAIN UPPER LEVEL TROUGH WILL BEGIN TO
TRACK TO THE EAST ON SATURDAY. AN ACTIVE WEATHER PATTERN WILL
CONTINUE HOWEVER...AS THE TROUGH WILL BE QUICKLY REPLACED BY ANOTHER
LOW MOVING DOWN FROM WESTERN CANADA. THE MID RANGE MODELS ARE IN
FAIRLY GOOD AGREEMENT...BRINGING THIS NEXT SYSTEM FARTHER SOUTH INTO
CALIFORNIA BY THE MIDDLE OF NEXT WEEK. THE MODELS HAVE BEEN SHOWING
THIS FOR A COUPLE OF RUNS NOW. WITH THIS SOLUTION...SLIGHT CHANCES
FOR PRECIPITATION ARE POSSIBLE OVER MUCH OF THE CWA...EXCLUDING
NORTHERN SAN JOAQUIN VALLEY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CRS
Hazardous weather outlook, May 19, 7:00 AM PDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT WED MAY 19 2004

CAZ013>019-063-064-066>069-201400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-CLEAR
LAKE/SOUTHERN LAKE COUNTY-EAST FOOTHILLS/NORTH SACRAMENTO
VALLEY-MOTHERLODE-WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE
NORTHERN SIERRA NEVADA-
700 AM PDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE
NORTHERN MOUNTAINS AND IN THE NORTHERN AND CENTRAL SACRAMENTO VALLEY
TODAY.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MOST OF THE
NORTHERN INTERIOR PORTION OF CALIFORNIA ON THURSDAY.  THE HIGHER
TERRAIN OF INTERIOR NORTHERN CALIFORNIA MAY EXPERIENCE ADDITIONAL
ISOLATED THUNDERSTORMS ON MONDAY.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

LAM

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.